Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 93, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2019, 4:12 PM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2019, 4:12 PM CDT (21:12 UTC)
- Expired
- May 16, 2019, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 330 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 57 minutes earlier.
Area forecast discussion, May 16, 3:15 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 315 PM CDT Thu May 16 2019 .SHORT TERM... Through Tonight. Isolated storms have developed across the northeast counties of central Alabama along the back side of an upper trof over the eastern United States. With plenty of dry aloft for evaporative cooling, expect some of the storms to contain wind gusts 40-45 mph and small hail. Stronger ridge over west Alabama should keep activity for areas mainly east of I-65. The activity will linger into the evening hours, and continued isolated storms. 58/rose .LONG TERM... /Issued at 330 AM CT/ Friday through Wednesday. The upper level disturbance will slowly exit the region Friday. With this in place and another warm day expected, look for at least isolated showers or afternoon thunderstorm in the east. Highs will be in the upper 80s with lows in the mid 60s. Surface high pressure continues eastward on Saturday increasing southerly flow and moisture back into the region. An upper level trough slides through the Central Plains as a surface low lifts northeastward Saturday through Sunday. A southward extending cold front associated with the surface low will begin to move towards the area on Sunday increasing rain chances. There still remains some uncertainty regarding coverage Sunday through Monday. However, the best chances look to be in our northern and western counties so I have increased PoPs in these areas. Have kept the chance for thunderstorms during this time frame given daytime instability and frontal lifting. This boundary will lift northeast Monday night/Tuesday, clipping our far northern counties. Upper level riding begins to become more amplified across the southeastern US as another upper level trough and surface low dig through the Plains. Therefore, minimal rain chances are expected through at least the middle of next week. Temperatures in the extended look to be slightly above average with most area reaching the upper 80's during the day. 07 && .AVIATION... 18Z TAF Discussion. VFR conditions will continue through this forecast period with high pressure and subsidence limiting organized thunderstorm activity this afternoon. A cumulus deck has begun developing across the area and daytime heating should be sufficient to develop a couple isolated thunderstorms this afternoon, but the lack of an organized lifting mechanism and region wide sinking motion should limit widespread activity. Left thunder out for now but will amend if necessary. 86 && .FIRE WEATHER... A slow moving upper level disturbance will help provide isolated to scattered showers/storms to the area today and tomorrow. Min RH values will be in the 40 to 50 percent range. Dry weather returns Saturday, with a front approaching the area on Sunday night/Monday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 87 64 87 64 / 20 20 10 10 10 Anniston 63 87 65 87 65 / 20 20 10 10 10 Birmingham 67 88 68 88 66 / 20 20 10 10 10 Tuscaloosa 66 90 67 88 65 / 20 10 0 10 10 Calera 64 86 66 87 65 / 20 20 10 10 10 Auburn 65 85 66 87 65 / 20 20 10 10 10 Montgomery 66 89 66 89 65 / 20 20 10 10 10 Troy 65 87 65 88 65 / 10 20 10 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 16, 3:49 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 349 AM CDT Thu May 16 2019 ALZ011>015-017>050-171200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 349 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, May 16, 3:06 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
306 PM CDT Thu May 16 2019
ALZ019-021-027-162045-
Calhoun AL-Talladega AL-Cleburne AL-
306 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TALLADEGA...
SOUTHEASTERN CALHOUN AND SOUTHWESTERN CLEBURNE COUNTIES UNTIL 345 PM
CDT...
At 306 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cobb Town, moving southeast at 5 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Anniston, Oxford, Cobb Town, West End-Cobb Town, Saks, Hobson City,
Anniston Regional Airport, Oxford Lake, Blue Mountain, Mount Cheaha,
Dearmanville and Choccolocco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3347 8582 3347 8584 3364 8594 3372 8582
3362 8562
TIME...MOT...LOC 2006Z 315DEG 6KT 3365 8584
40/SizemoreLocal storm report, May 16, 3:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL 1 NNE HOBSON CITY 33.63N 85.84W
05/16/2019 E0.70 INCH CALHOUN AL PUBLIC
&&
MALLocal storm report, May 16, 3:19 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL ANNISTON 33.65N 85.83W
05/16/2019 E0.70 INCH CALHOUN AL PUBLIC
&&
MALSpecial weather statement, May 16, 3:31 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 PM CDT Thu May 16 2019
ALZ017-162115-
Blount AL-
331 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT COUNTY UNTIL 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nectar, or near Cleveland, moving southeast at 15 mph.
Dime size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Oneonta, Blountsville, Cleveland, Dallas, Locust Fork, Altoona, Susan
Moore, Trafford, Allgood, Fairview, Hayden, Nectar, Rosa, County
Line, Bangor, Blount Springs, Inland Lake, Easley, Smoke Rise and
Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3402 8633 3386 8648 3381 8672 3384 8676
3384 8684 3391 8692 3392 8689 3394 8688
3393 8686 3395 8684 3395 8679 3403 8672
3403 8670 3406 8670 3405 8668 3407 8669
3411 8665 3412 8662 3412 8661 3413 8660
TIME...MOT...LOC 2030Z 302DEG 14KT 3401 8664
40/SizemoreSpecial weather statement, May 16, 3:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
351 PM CDT Thu May 16 2019
ALZ017-026-162115-
St. Clair AL-Blount AL-
351 PM CDT Thu May 16 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND NORTHERN
ST. CLAIR COUNTIES UNTIL 415 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Inland Lake, or near Oneonta, moving southeast at 20 mph.
Dime size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Springville, Odenville, Margaret, Argo, Ashville, Ragland, Inland
Lake, Branchville, Highland Lake, Whitney Junction, St. Clair
Springs, Wattsville, Holly Springs, Caldwell, Horse Pens Forty, I 59
Rest Areas At Oneonta and Remlap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3399 8637 3397 8634 3394 8637 3394 8633
3396 8632 3383 8611 3370 8620 3364 8637
3375 8654 3377 8654 3377 8657 3383 8667
3387 8648
TIME...MOT...LOC 2050Z 310DEG 17KT 3386 8642
40/SizemoreLocal storm report, May 16, 4:07 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 SSE ANNISTON 33.64N 85.82W
05/16/2019 CALHOUN AL PUBLIC
A TREE AND POWER POLE WERE BLOWN DOWN.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:06 PM CDT | Special Weather Statement | BMX | Calhoun | 39 min |
| May 16, 3:31 PM CDT | Special Weather Statement | BMX | Blount | 44 min |
| May 16, 3:51 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| May 16, 4:15 PM CDT | Special Weather Statement | BMX | St. Clair | 45 min |
| May 16, 4:38 PM CDT | Special Weather Statement | BMX | St. Clair | 52 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Talladega | 48 min |
| May 16, 4:50 PM CDT | Special Weather Statement | BMX | Elmore | 25 min |
| May 16, 5:13 PM CDT | Special Weather Statement | BMX | Clay | 32 min |
| May 16, 5:19 PM CDT | Special Weather Statement | BMX | Talladega | 41 min |
| May 16, 5:40 PM CDT | Special Weather Statement | BMX | Elmore | 35 min |
| May 16, 5:49 PM CDT | Special Weather Statement | BMX | Tallapoosa | 26 min |
| May 16, 6:00 PM CDT | Special Weather Statement | BMX | Clay, Jefferson, Shelby, Talladega | 45 min |
| May 16, 6:28 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| May 16, 6:36 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 39 min |
| May 16, 6:44 PM CDT | Special Weather Statement | BMX | Clay, Shelby | 46 min |
| May 16, 6:50 PM CDT | Special Weather Statement | BMX | Jefferson | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.